Utah, 2009

Damaging Winds and High Wind in Utah, July 18 to 19, 2009

July 18 to 19, 2009 · NWS SLC · 3 events in 3 counties and zones

Strong gusty winds were observed in northern Utah on July 18th and 19th, both due to thunderstorms and virga.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Strong gusty winds were observed in northern Utah on July 18th and 19th, both due to thunderstorms and virga.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 18, 2:28 PM MST, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 18, 2:28 PM MST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
328 PM MDT SAT JUL 18 2009

.SYNOPSIS...STRONG HIGH PRESSURE WILL REMAIN IN PLACE THROUGH THE
WEEKEND. MOISTURE WILL BEGIN TO MOVE INTO THE REGION TODAY AND
INCREASE THROUGH SUNDAY...THEN REMAIN THROUGH MID WEEK.

&&

.DISCUSSION...HIGH PRESSURE REMAINS IN PLACE ACROSS THE REGION
THIS AFTERNOON. A NUMBER OF LOCATIONS ACROSS THE REGION HAVE
EXCEEDED 100F...WITH THE SALT LAKE CITY AIRPORT HIGH TEMPERATURE
AT 101F AT THIS TIME. ST GEORGE AWOS IS AT 111F CURRENTLY.

ISOLATED TO WIDELY SCATTERED HIGH BASED THUNDERSTORMS HAVE
DEVELOPED ACROSS SOUTHWEST UTAH AS WELL AS ALONG THE UTAH/NEVADA
BORDER. THESE THUNDERSTORMS WILL LIKELY AFFECT THE WESTERN THIRD
OF UTAH OVER THE NEXT SEVERAL HOURS. GIVEN THE VERY DRY SUBCLOUD
ENVIRONMENT PRESENT TODAY...A FEW THUNDERSTORMS MAY PRODUCE BRIEF
GUSTY WINDS THIS AFTERNOON AND EVENING.

MOISTURE WILL CONTINUE TO INCREASE SUNDAY ACROSS THE ENTIRE CWA.
THIS WILL HELP TO INCREASE THE COVERAGE OF THUNDERSTORMS TO MUCH
OF THE STATE TOMORROW. SEE THE FIRE WEATHER DISCUSSION FOR
ADDITIONAL DETAILS REGARDING THE POTENTIAL FOR DRY LIGHTNING.
GUSTY WINDS ARE POSSIBLE NEAR ANY OF THE STRONGER THUNDERSTORMS
TOMORROW WITH A CLASSIC INVERTED-V TYPE EVENT EXPECTED. ADDED
SPECIFIC GUSTY WIND WORDING TO ALL ZONES TOMORROW TO HIGHLIGHT THE
THREAT.

MOISTURE REMAINS IN PLACE FOR MUCH OF THE NEXT WEEK ACROSS THE
REGION...ALTHOUGH THE GFS AND THE EC STILL DIFFER IN THE
EXTENT/DURATION OF THE MOISTURE SURGE. INCREASED POPS IN THE
EXTENDED A BIT TO MATCH THE MORE CONSISTENT EC SOLUTION.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE
EVENING. NORTHWEST WINDS ARE EXPECTED TO SHIFT TO THE SOUTHEAST
BETWEEN 04Z AND 06Z. THERE IS A 30 PERCENT CHANCE OF A PERIOD OF
ERRATIC WINDS CAUSED BY NEARBY THUNDERSTORMS BEFORE 03Z.

&&

.FIRE WEATHER...A RIDGE OF HIGH PRESSURE WILL REMAIN IN PLACE
ACROSS THE REGION THROUGHOUT MUCH OF THE UPCOMING WEEK. A
WEAK DISTURBANCE MOVING THROUGH THIS HIGH WILL LIKELY SWITCH
RIDGELINE WINDS TO THE WEST SUNDAY AFTERNOON. HIGH BASED MOISTURE
WILL CONTINUE TO INCREASE TONIGHT THROUGH SUNDAY. LIGHTNING
COVERAGE IS EXPECTED TO REMAIN ISOLATED ACROSS THE WESTERN VALLEYS
THIS EVENING...BUT IS EXPECTED TO INCREASE IN COVERAGE SUNDAY WITH
THE PASSAGE OF THIS DISTURBANCE. GIVEN THE DRY LOW LEVELS IN
PLACE...DRY LIGHTNING AND STRONG WINDS WILL BE POSSIBLE WITH ANY
STORMS WHICH DEVELOP THROUGH SUNDAY. MOISTURE IS EXPECTED TO
REMAIN IN PLACE THROUGHOUT MUCH OF THE UPCOMING WEEK...RESULTING
IN A CONTINUED THREAT FOR SHORES AND THUNDERSTORMS. THESE STORMS
WILL LIKELY TRANSITION FROM DRY TO WET EITHER MONDAY OR TUESDAY
AS THE LOW LEVELS CONTINUE TO MOISTEN. THIS MOISTENING WILL ALSO
RESULT IN BETTER OVERNIGHT RH RECOVERY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FIRE WEATHER WATCH FROM NOON SUNDAY TO MIDNIGHT MONDAY FOR
     UTZ002-UTZ003-UTZ004-UTZ005-UTZ012-UTZ015-UTZ016-UTZ019-
     UTZ020-UTZ021.

WY...NONE.

&&

KRUSE/SEAMAN/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 18, 5:14 AM MST, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
614 AM MDT SAT JUL 18 2009

UTZ001>016-019>021-517-518-WYZ021-191200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
614 AM MDT SAT JUL 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

HOT WEATHER WILL CONTINUE ACROSS THE OUTLOOK AREA AGAIN TODAY.
ISOLATED THUNDERSTORMS ARE FORECAST FOR THE SOUTHERN MOUNTAINS AND
MAY EXTEND NORTH ALONG THE NEVADA BORDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE IS FORECAST TO SPREAD INTO THE AREA SUNDAY AND PERSIST
THROUGH MUCH OF THE WEEK. THIS WILL COOL TEMPERATURES OFF A BIT
BUT WILL ALSO BRING GREATER COVERAGE OF HIGH BASED THUNDERSTORMS
ON SUNDAY. THE PRIMARY THREAT FROM THESE WILL BE LIGHTNING AND
STRONG GUSTY WINDS CREATING HAZARDOUS FIRE WEATHER CONDITIONS.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE
OUTLOOK AREA MONDAY THROUGH FRIDAY. THE STORMS ON THESE DAYS WILL
BRING A BETTER CHANCE OF RAIN...WITH A FEW PRODUCING LOCALLY HEAVY
RAIN. THIS WILL CREATE A THREAT OF ISOLATED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 18, 4:02 PM MST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
502 PM MDT SAT JUL 18 2009

UTZ005-190000-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
502 PM MDT SAT JUL 18 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER AND TOOELE
COUNTIES UNTIL 600 PM MDT...

AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF WEST WENDOVER TO 17 MILES SOUTHWEST OF DUGWAY...AND MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH DANGEROUS CLOUD-TO-GROUND LIGHTNING. THESE STORMS WILL CAUSE
SIGNIFICANT CROSS WINDS ON THE STRETCH OF INTERSTATE 80 FROM
WENDOVER TO 40 MILES EAST OF WENDOVER. THIS WILL ESPECIALLY IMPACT
HIGH PROFILE VEHICLES.

* LOCATIONS IMPACTED INCLUDE...
   DUGWAY...
   KNOLLS AND  CLIVE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 55 MPH. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4121 11405 4132 11392 4038 11252 3998 11300
      4069 11405
TIME...MOT...LOC 2300Z 222DEG 19KT 4092 11423 4011 11301

MT
Special weather statement, Jul 18, 4:04 PM MST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
504 PM MDT SAT JUL 18 2009

UTZ015-016-517-518-190000-
CENTRAL MOUNTAINS UT-SOUTHERN MOUNTAINS UT-SOUTHWEST UTAH UT-WEST
CENTRAL UTAH UT-
504 PM MDT SAT JUL 18 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MILLARD...
SOUTHWESTERN SEVIER...EASTERN BEAVER AND NORTHWESTERN PIUTE COUNTIES
UNTIL 600 PM MDT...

AT 502 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
GUSTY SHOWERS AND THUNDERSTORMS ALONG INTERSTATE 15 FROM FILMORE TO
BEAVER...MOVING SLOWLY NORTHEAST.

WIND GUSTS OF 40 TO 55 MPH HAVE BEEN OBSERVED WITH THIS ACTIVITY.
WINDS ALONG INTERSTATE 15 FROM BEAVER TO FILMORE WILL BE GUSTY AND
ERRATIC AND MAY PRODUCE STRONG CROSS WINDS AT TIMES. MOTORISTS
SHOULD USE CAUTION.

* LOCATIONS IMPACTED INCLUDE...
   FILMORE...
   BEAVER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3908 11254 3894 11220 3817 11249 3815 11290
TIME...MOT...LOC 2302Z 225DEG 20KT 3852 11259

ROGOWSKI
Special weather statement, Jul 18, 5:02 PM MST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
602 PM MDT SAT JUL 18 2009

UTZ003-005-190100-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-SALT LAKE AND TOOLE VALLEYS
UT-
602 PM MDT SAT JUL 18 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER AND TOOELE
COUNTIES UNTIL 700 PM MDT...

AT 600 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF MONTELLO TO DUGWAY...AND MOVING NORTHEAST AT 15 MPH. AUTOMATED
WEATHER OBSERVATIONS INDICATE WIND GUSTS BETWEEN 35 AND 45 MPH SO
FAR IN ASSOCIATION WITH THESE STORMS.

WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS ALONG WITH
DANGEROUS CLOUD-TO-GROUND LIGHTNING. THESE STORMS WILL CAUSE
SIGNIFICANT CROSS WINDS ON THE STRETCH OF INTERSTATE 80 FROM
WENDOVER TO 40 MILES EAST OF WENDOVER. THIS WILL ESPECIALLY IMPACT
HIGH PROFILE VEHICLES.

* LOCATIONS IMPACTED INCLUDE...
   LUCIN...
   CLIVE...
   CLOVER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 55 MPH. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4153 11405 4166 11385 4035 11230 4009 11271
      4066 11400
TIME...MOT...LOC 0000Z 229DEG 11KT 4138 11408 4022 11269

MT

The radar

The Salt Lake City radar (KMTX), 126 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
July 18, 7:15 PM MST to 7:30 PM MST
Where
Tooele County, 1.96 mi WNW of Pehrson Station
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
40.130, -112.385

The Vernon Hill sensor recorded a maximum wind gust of 76 mph.

Thunderstorm Wind, Box Elder

When
July 19, 5:10 PM MST
Where
Box Elder County, 0.52 mi W of Howell Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.770, -112.440

A 60 mph wind gust was recorded at the I-84 at White's Valley sensor.

High Wind, Great Salt Lake Desert and Mountains

When
July 19, 6:45 PM MST to 7:15 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet

The Camel Back Mountain sensor in the Dugway mesonet recorded a maximum wind gust of 75 mph associated with virga.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190440, 190174, 190441.